Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 32, NWS Grand Junction, CO

August 4, 2011Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Aug 4, 2011, 5:05 PM MDT for Grand County, San Juan County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2011, 5:05 PM MDT (23:05 UTC)
Expired
Aug 4, 2011, 8:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 157 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:30 PM MDTFLASH FLOODArches Np, UT0.54 OF RAIN IN LESS THAN AN HOUR MADE A SERVICE ROAD IMPASSABLE... SMALL HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WGUS55 KGJT 042305
FFWGJT
UTC019-037-050200-
/O.NEW.KGJT.FF.W.0032.110804T2305Z-110805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
505 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...
  SOUTHWESTERN GRAND COUNTY IN EAST CENTRAL UTAH...

* UNTIL 800 PM MDT

* AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RAINFALL AMOUNTS AROUND ONE INCH AN HOUR HAVE BEEN 
  INDICATED BY RADAR OVER THE NORTHERN PORTIONS OF CANYONLANDS 
  NATIONAL PARK AND NEAR ARCHES NATIONAL PARK. THE STORM PRODUCING 
  THE HEAVY RAINFALL WILL MOVE SLOWLY EAST AT 10 MPH. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
  INCLUDE...MOAB...ARCHES NATIONAL PARK AND CANYONLANDS NATIONAL 
  PARK.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MILL CREEK... 
GRANITE CREEK...FISHER CREEK...PLACER CREEK...PACK CREEK...BRUMLEY 
CREEK...CASTLE CREEK...STEANS CREEK...ONION CREEK...WARING CANYON... 
NORTH FORK MILL CREEK...HUNTERS CANYON...KANE SPRINGS CANYON...HATCH 
WASH...SALT WASH AND BEAVER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3862 11003 3860 11001 3862 11001 3869 10987
      3883 10949 3862 10946 3846 10968 3832 10995
      3846 11004 3848 11001 3852 11005 3853 11001
      3855 11001 3859 11006

$$
2 follow-up statements
325 
WGUS75 KGJT 050028
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
628 PM MDT THU AUG 4 2011

UTC019-037-050200-
/O.CON.KGJT.FF.W.0032.000000T0000Z-110805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GRAND UT-
628 PM MDT THU AUG 4 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN GRAND AND
NORTH CENTRAL SAN JUAN COUNTIES UNTIL 800 PM MDT...

AT 622 PM MDT...THE NATIONAL PARK SERVICE IN ARCHES NATIONAL PARK 
REPORTED FLOODING NEAR THE VISITOR CENTER WITH WATER RUNNING OVER A 
SERVICE ROAD MAKING IT IMPASSABLE. EVEN THOUGH THE RAIN HAS 
ENDED...THE HEAVY RUNOFF FROM THUNDERSTORMS EARLIER THIS AFTERNOON 
WILL CONTINUE. IN ADDITION...ANOTHER BAND OF SHOWERS DEVELOPING WEST 
OF CANYONLANDS NATIONAL PARK WILL BE PASSING THROUGH THE AREA 
BETWEEN 7 AND 8 PM MDT. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ARCHES 
NATIONAL PARK AND CANYONLANDS NATIONAL PARK.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MILL CREEK... 
FISHER CREEK...PLACER CREEK...CASTLE CREEK...STEANS CREEK...ONION 
CREEK...WARING CANYON...NORTH FORK MILL CREEK...HUNTERS CANYON... 
KANE SPRINGS CANYON...HATCH WASH...PACK CREEK...SALT WASH AND BEAVER 
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3862 11003 3860 11001 3862 11001 3862 11000
      3865 10995 3871 10978 3880 10950 3863 10946
      3854 10973 3832 10994 3832 10995 3846 11004
      3848 11001 3852 11005 3853 11001 3855 11001
      3859 11006

$$
414 
WGUS75 KGJT 050150
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
750 PM MDT THU AUG 4 2011

UTC019-037-050206-
/O.EXP.KGJT.FF.W.0032.000000T0000Z-110805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-GRAND UT-
750 PM MDT THU AUG 4 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN GRAND
AND NORTH CENTRAL SAN JUAN COUNTIES WILL BE ALLOWED TO EXPIRE AT 800
PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3862 11003 3860 11001 3862 11001 3862 11000
      3865 10995 3871 10978 3880 10950 3863 10946
      3854 10973 3832 10994 3832 10995 3846 11004
      3848 11001 3852 11005 3853 11001 3855 11001
      3859 11006

$$

JDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:05 PM MDT, 2 hours earlier.

Area forecast discussion, Aug 4, 3:05 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT THU AUG 4 2011

.DISCUSSION...TONIGHT THROUGH THURSDAY...

ONE MORE EVENING OF LOCALIZED HEAVY SHOWERS...PRIMARILY OVER
SOUTHWEST COLORADO...THEN THE DRYING TREND BEGINS.  MID LEVEL
DISTURBANCE OVER NW NEW MEXICO IS LIFTING NORTHEAST TOWARD SOUTH
CENTRAL COLORADO.  THE AIR MASS WITH PRECIPITABLE WATER EXCEEDING
AN INCH AT KGJT AND KABQ ON THE MORNING SOUNDING.  EXPECT CONVECTION
TO BE SUSTAINED AS THE AFOREMENTIONED MID LEVEL VORTICITY MAXIMA
MOVES TOWARD ALAMOSA.  DEBRIS MUD FLOWS ARE POSSIBLE AND HAVE ISSUED
A SMALL STREAM FLOOD ADVISORY TO ADDRESS THIS CURRENT TREND.

PACIFIC TROUGH HAS MOVED INLAND AND CURRENTLY CENTERED OVER SRN
IDAHO.  THIS FEATURE PUSHES THE WRN BACK EDGE OF THE MONSOONAL
MOISTURE PLUME EASTWARD...CURRENTLY ALONG THE NEVADA AND UTAH
BORDER.  MID LEVEL VORT ON THE BACK EDGE MAY PROVIDE SUFFICIENT LIFT
FOR ISOLATED NOCTURNAL THUNDERSTORMS ACROSS UTAH INTO WRN COLORADO.

CONVECTION POTENTIAL LOWERS ON FRIDAY AS DRIER SOUTHWEST FLOW
ADVECTS ACROSS THE FORECAST AREA.  SCATTERED STORMS WILL STILL POP
OVER THE HIGH COUNTRY SOUTH OF I-70...BUT THESE STORMS WILL NOT
HAVE THE SAME INTENSITY AS THE PAST FEW DAYS.

SATURDAY THROUGH THURSDAY...DRYING TREND CONTINUES INTO SATURDAY AND
IF ANY STORMS POP IT WILL OCCUR OVER THE ERN SAN JUAN MOUNTAINS.
WESTERLY FLOW DOMINATES FOR THE REMAINDER OF THE FORECAST PERIOD
THROUGH NEXT THURSDAY.  BY THE END OF THE PERIOD...THE FLOW ALOFT
BECOMES WEST NORTHWEST AS THE SUBTROPICAL HIGH REPOSITIONS ITSELF
OVER THE LOWER COLORADO RIVER BASIN WITH THE LONG WAVE TROUGH OVER
THE ERN CONUS.

&&

.AVIATION...

SCATTERED CONVECTION EXPECTED OVER HIGHER TERRAIN THROUGH THIS
EVENING WITH SOME STORMS DRIFTING OVER THE VALLEYS. BRIEF PERIODS OF
MVFR CIG AND VIS WILL BE POSSIBLE AT THE MOUNTAIN AIRPORTS FROM
PASSING STORMS AND HEAVY SHOWERS BUT DESERT VALLEY AIRPORTS WILL
LIKELY STAY VFR. CONVECTIVE ACTIVITY WILL DIMINISH BY MIDNIGHT WITH
A FEW NOCTURNAL STORMS POSSIBLE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...PF
LONG TERM....DP
AVIATION.....TGJT
Hazardous weather outlook, Aug 4, 6:00 AM MDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU AUG 4 2011

COZ001>014-017>023-UTZ022>025-027>029-051249-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

AFTERNOON SHOWERS AND STORMS EXPECTED TODAY ACROSS MUCH OF THE
FORECAST AREA.  SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL AND
POSSIBLY CAUSE MUD DEBRIS FLOWS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED FRIDAY BUT COVERAGE
WILL BE MUCH LESS ACROSS THE REGION.  BY SATURDAY...DRYING
CONDITIONS WILL PREVAIL AS THE MONSOONAL FLOW GETS SHUT OFF.  THIS
WILL PERSIST THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

In the hours before

Special weather statement, Aug 4, 4:09 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 PM MDT THU AUG 4 2011

UTZ024-042300-
EASTERN UINTA BASIN UT-
409 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UINTAH COUNTY UNTIL 500
PM MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF MYTON...OR 17 MILES SOUTHWEST
OF RANDLETT...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4010 10958 3987 10962 3986 10967 3992 10998
      4011 10998

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:09 PM MDTSpecial Weather StatementGJTUintah51 min
Aug 4, 5:21 PM MDTSpecial Weather StatementGJTGrand39 min

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.